Article Text

PDF

Risedronate induced BOOP complicated with sarcoidosis
  1. T Arai,
  2. Y Inoue,
  3. S Hayashi,
  4. S Yamamoto,
  5. M Sakatani
  1. National Hospital Organization Kinki-chuo Chest Medical Center, Sakai, Japan
  1. Correspondence to:
    Dr Y Inoue
    National Hospital Organization Kinki-chuo Chest Medical Center, 1180 Nagasone-cho, Sakai City, Osaka 591-8555, Japan; giichikch.hosp.go.jp

Statistics from Altmetric.com

Bisphosphonates are synthetic compounds that are taken up preferentially by skeletal tissue and suppress osteoclast mediated bone resorption. They are being used increasingly in the treatment of osteoporosis.1 Bronchoconstriction caused by bisphosphonates has been described2 but drug induced pneumonitis has not previously been reported.3 This is the first report of interstitial pneumonia induced by the bisphosphonate risedronate.

A woman developed an intramuscular mass in her right arm at the age of 51 years. Sarcoidosis was diagnosed by non-necrotising epithelioid granulomas in the resected specimen of the mass, bilateral hilar lymphadenopathy on the chest radiograph, a negative reaction to tuberculin test, and an increase in the serum angiotensin converting enzyme (ACE) level to 27.9 U/ml. She had pain in her right arm due to the mass and was treated with prednisolone for 10 years. The mass disappeared and the ACE level fell to 9.6 U/ml.

At the age of 66 years treatment was started with risedronate for osteoporosis. Two months later she developed a dry cough, high fever, and bilateral infiltrative shadows were seen on the chest radiograph (fig 1A). A high resolution CT scan showed multiple consolidation and ground glass opacity with interlobular and intralobular interstitial thickening (fig 1B). Mediastinal lymph nodes measuring about 1 cm and small amounts of bilateral pleural effusion were visible on the CT scan. Chest auscultation showed no crackles and neither the superficial lymph nodes nor the intramuscular mass lesions were palpable. Laboratory examination showed white blood cell (WBC) count of 9100/μl, C-reactive protein (CRP) 7.31 mg/dl, lactate dehydrogenase (LDH) 201 U/ml, ACE 5.3 U/ml, and lysozyme 8.9 U/ml. Total cell count of the bronchoalveolar lavage (BAL) fluid performed on left B4 was 4.18×105/ml with 43.4% macrophages, 15.8% neutrophils, 24.2% lymphocytes, and 16.0% eosinophils. The CD4+/CD8+ ratio of lymphocytes in the BAL fluid was 1.37. No pathogenic organisms were detected in the BAL fluid, and transbronchial lung biopsy specimens revealed no granulomas but cellular alveolitis with intraluminal polypoid organisation consistent with bronchiolitis obliterans organising pneumonia (BOOP). These findings ruled out reactivation of sarcoidosis.

Figure 1

 (A) Chest radiograph showing infiltrative shadows. (B) High resolution CT scan of the chest showing multiple consolidation and ground glass opacity with interlobular and intralobular interstitial thickening.

Treatment with several antibiotics did not improve her symptoms and laboratory findings, so all her drugs (risedronate, pravastatin, neurotropin, menatetrenone, and sairei-to) were stopped because drug induced pneumonitis was suspected. Her high fever began to resolve about 5 days after stopping the drugs and her symptoms and the abnormal shadows on the chest radiograph disappeared 2 weeks later. The WBC and CRP level were also normalised. A drug lymphocyte stimulation test (DLST) on her peripheral lymphocytes gave a positive reaction only to risedronate with a stimulation index of 265%. There was a negative reaction to the other four drugs, all of which had been administered to her for at least 4 years. She was therefore diagnosed with risedronate induced pneumonitis.

Amino-bisphosphonates including alendronate, pamidronate, and risedronate are reported to induce pro-inflammatory cytokines from macrophages in vitro and in vivo and to cause transient pyrexia, a flu-like syndrome, and serological changes resembling a typical acute phase reaction in some cases.4 They are also reported to induce anterior uveitis through these reactions or specific immunological responses.5 However, pneumonitis associated with amino-bisphosphonates has not been previously reported. In this case the specific immunological reaction to risedronate by DLST suggested that her lung disease was caused by the drug rather than by non-specific release of pro-inflammatory cytokines.

Osteoporosis is a common disease and bisphosphonates will be prescribed frequently. The possibility of pneumonitis caused by risedronate and other bisphosphonates needs to be kept in mind.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.